May, '00 | Briefing | Mail | Don't Say This | Articles | Other Places | Archives | Send Mail | Ed Dewke | Legal Stuff | Search | PsorHeads
Tomatoes are the Culprit
from Caroline K.

[Backstory: Who’s Lost Hair Using Methotrexate?]

Hi Ed, Greetings from Cape Town, South Africa!

I am now entering my 2nd month on methotrexate (20mg once a week) and I still have all my hair! The change in my skin has been remarkable. I am only slightly scaly (very fine small scales) and the patches are pink instead of the usual angry red, though they haven't reduced in size. BUT ... I have noticed that if I eat tomatoes or tomato sauce or anything derived from tomatoes, my skin worsens—by the next day it's sore and red. If I then abstain from them for a day or two, my skin returns to it's new healthy pink color. I never noticed this before as my skin was permanently angry red before starting the methotrexate. It could explain why I've suffered so badly for so long—I'm a vegetarian and I use tomatoes as a base for most of my sauces when cooking with soya. I am not sure if this is unique to me or if it's well known. Do you know?

Otherwise it's all going well with my liver holding out excellently and no other funny side effects. And all the worrying about hair loss amounted to nothing. I am "molting" more than usual, but nothing to be alarmed about. I am hoping as the months go by, the patches will reduce in size and eventually disappear. I have heard though that some people have a nasty outbreak (worse than ever) when they stop methotrexate. What about you Ed? Are you still on MTX?

Thanks again for a wonderful web-site. It's certainly changed my life! Regards, - Caroline K.

*****

Ed’s Response: Your discovery about tomatoes is particularly important because there is a rather large school of believers who insist tomatoes (and a short list of other foods called "nightshades") are what cause P. (Go to "No Nightshades and Gilds Ointment" in the Archives.). If it is incontrovertible that your P is triggered by tomatoes, I hope you can find a suitable substitute for your diet. I know it would be tough for me to forgo that beloved vegetable.

As for me, the MTX appears to have worn out after eight months. My derm decided to switch me to cyclosporine ("Neoral" in the U.S.). Yesterday I collected urine all day (mine!) as part of a preliminary test. Evidently cyclosporine can damage kidneys. If the cyclosporine works for me and my organs don't start caving in on themselves, my on-going regimen may be to bounce back and forth between MTX and Neoral. I've heard from others who claim this works for them. I keep my fingers crossed! -Ed

This Month's Mail | Archives

www.flakehq.com